Antibiotics are an important part of pet healthcare. They are used to treat a variety of bacterial infections and can be administered both orally and by injection. Antibiotics are also used in certain situations to prevent infections from occurring. When used correctly they can be an effective tool in maintaining the health and wellbeing of our pets. It is important to be aware of the potential risks of antibiotic overdose in pets, and to take steps to prevent it to help ensure the health and safety of our furry friends.
The Dangers of Antibiotic Overdose in Pets
Antibiotic overdose in pets can have serious and potentially deadly consequences. Overdose can result in a range of symptoms, from mild gastrointestinal issues to serious metabolic and central nervous system side effects, such as seizures and death. To prevent antibiotic overdose in pets, it is important to closely follow the dosage instructions provided by your veterinarian and to contact your veterinarian and Pet Poison Helpline® if your pet accidentally ingests a large amount of antibiotics. Common overdose signs include:
- Discolored teeth
- Inappropriate drinking or urinating
- Skin lesions
If your pet is experiencing an antibiotic overdose, you need to contact your veterinarian and Pet Poison Helpline® at (855) 764-7661 immediately. The treatment for an antibiotic overdose in pets will depend on the type of antibiotic ingested, the amount ingested, and the time since the ingestion. Take your dog to the veterinary clinic for treatment right away. If the overdose is recent, your veterinarian may induce vomiting to help remove the antibiotic from your pet’s system. Your veterinarian may also administer activated charcoal to help bind the toxin. Depending on the severity of the overdose, your veterinarian may also administer IV fluids to help support your pet’s vital organs. In some cases, your pet may need to be hospitalized for close monitoring and supportive care.